Parametric and Parametrically Smoothed Distribution-Free Proportional Hazard Models with Discrete Data

Published in: Biometrical Journal, v. 33, no. 4, 1991, p. 441-454

Posted on on December 31, 1990

by Roland Sturm

Read More

Access further information on this document at

This article was published outside of RAND. The full text of the article can be found at the link above.

This paper discusses discrete time proportional hazard models and suggests a new class of flexible hazard functions. Explicitly modeling the discreteness of data is important since standard continuous models are biased; allowing for flexibility in the hazard estimation is desirable since strong parametric restrictions are likely to be similarly misleading. Simulation compare continuous and discrete models when data are generated by grouping and demonstrate that simple approximations recover underlying hazards well and outperform nonparametric maximum likelihood estimates in terms of mean squared error.

This report is part of the RAND Corporation external publication series. Many RAND studies are published in peer-reviewed scholarly journals, as chapters in commercial books, or as documents published by other organizations.

The RAND Corporation is a nonprofit institution that helps improve policy and decisionmaking through research and analysis. RAND's publications do not necessarily reflect the opinions of its research clients and sponsors.